Lung Cancer Treatment - 2015 Update - Episode 15
Mark A. Socinski, MD: One thing we haven’t talked about yet is the toxicity profile of immune checkpoint inhibitors. This opens up a whole spectrum of immune-related adverse events. Naiyer, what’s been your experience and what do doctors need to know? When we started with the EGFR TKIs, we had to deal with rash. When we got bevacizumab, we had hypertension, hemorrhage, perforation, and all these things. This is different.
Naiyer Rizvi, MD: It’s also a different conversation for single-agent PD-1 or PD-L1 inhibitors versus the combination of CTLA-4 and PD-1 or PD-L1 inhibitors. Certainly, with single-agent nivolumab on the market, the good news is that most people aren’t going to have much toxicity at all. Most people, at most, will have a little bit of fatigue, a little bit of rash, a little bit of pruritis, and that’s it.
But, you have to be careful, because the toxicities with these drugs can be sleepers. They can occur. You can develop pneumonitis three months later or six months later. You can develop it after you stop taking the drug, a year later. It’s important to be vigilant about liver enzymes, the thyroid and adrenal axes, and gastrointestinal toxicities. It’s also important to treat them—if they have a serious toxicity—very aggressively and very quickly because if you don’t then it can escalate very quickly.
Geoffrey R. Oxnard, MD: Are you getting immune panels on patients who are on standard of care nivolumab?
Naiyer Rizvi, MD: No. I think that there’s no way to predict who’s going to have these side effects.
Geoffrey R. Oxnard, MD: Right.
Mark A. Socinski, MD: The bottom line is that it’s important to have knowledge of the spectrum of toxicity and knowing to recognize the toxicities early, before they become grade 3 or 4.
Geoffrey R. Oxnard, MD: Certainly on docetaxel, the patient may have a little diarrhea. A little diarrhea on nivolumab can become a problem and so you need to be vigilant.
Naiyer Rizvi, MD: If the patient comes in and is more short of breath, unless you think it’s clearly from their lung cancer, they could have pneumonitis. It could also be because they developed a pleural effusion or a pericardial effusion because those are all known toxicities.
If somebody comes in to my office and they’re more short of breath and I don’t think it’s clearly from their cancer, they get a chest CT that day. You’ve got to move on things quickly.
Mark A. Socinski, MD: One of the areas of controversy now has to deal with the observation that many people will continue to respond after they stop the drug. That brings up the issue of the duration of therapy. Nivolumab, at least, is given every couple of weeks, which is maybe not most convenient. How long should we be treating these people, particularly if you induce a very solid response? Does this patient really need every treatment every two weeks?
Naiyer Rizvi, MD: That’s something that we need to answer. I did have a patient, recently, who came off of treatment after about six months because of toxicity, and then we put her back on about five months later. She had had a response, she came off, and then went on some other stuff and was progressing. We bit the bullet and put her back on nivolumab and she responded again.
That can be argued a couple of ways: 1) you could say they need to be continued indefinitely, or 2) you could reintroduce them. There’s also some hypotheses that if you keep giving it for a year or 18 months, you’re going to exhaust your T-cells so they stop working. It’s very hard to know.
I think that in the absence of data, we’re continuing to treat them indefinitely. If somebody has a complete response and there’s no visible disease, it’s totally reasonable to stop therapy.
Mark A. Socinski, MD: Roy, any thoughts on the duration?
Roy S. Herbst, MD, PhD: I agree. During the whole immunotherapy cycle, the T-cells go back to the lymph nodes and there is T-cell memory, so you would think that you wouldn’t have to use it forever. But how long is enough? No one knows—you tell the patient who’s a year or two out and doing well to stop. However, some of the trials required stopping and people did quite well. But, there are also examples of people who do become resistant.
There can be resistance that develops on these therapies and people who do progress. Sometimes if they come off the therapy and they progress, you can start the drug again and they respond. But these are all questions that need to be asked.
Mark A. Socinski, MD: In a trial.
Roy S. Herbst, MD, PhD: In a trial, and these are tough trials to do.
Transcript Edited for Clarity
Naiyer Rizvi, MD: There is a large trial with nivolumab looking at one year versus indefinite therapy. It’s primarily a safety trial and I think it will be useful to look at what the long-term toxicities are when continuing beyond one year. It’s not powered to compare efficacy, but, you’ll at least have the experience of maybe 100 or 150 patients that are stopping therapy at a year. Now that nivolumab is approved, though, they may not stop. But, at least you’ll get some experience of what happens to those patients.